EconPapers    
Economics at your fingertips  
 

The hierarchical status of international academic awards in social sciences

Fan Jiang () and Niancai Liu ()
Additional contact information
Fan Jiang: Shanghai Jiao Tong University
Niancai Liu: Shanghai Jiao Tong University

Scientometrics, 2018, vol. 117, issue 3, 2091-2115

Abstract: Abstract International academic awards are not only compelling signs of personal academic excellence, but also play a significant role in evaluating the performance of institutions and countries. However, limited literature about awards in social sciences means that many major international academic awards are still unrecognized. Here we collect 180 international academic awards in eight subjects and gauge their relative reputations through online surveys. Moreover, we visualize the awards network based on the relative reputation scores and the number of co-awardees among them by using Gephi software. Finally, we adopt a statistical approach to analyze the structure of the awards network and find that the co-awardee frequencies follow a power-law distribution, which indicates that the awards network is a scale-free network. Our result suggests that a hierarchical status exists among international academic awards in social sciences, which may help us enhance the understanding of the Matthew effect in the academic awards system.

Keywords: International academic awards; Social sciences; Reputation survey; Network analysis (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11192-018-2928-y Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:scient:v:117:y:2018:i:3:d:10.1007_s11192-018-2928-y

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/11192

Access Statistics for this article

Scientometrics is currently edited by Wolfgang Glänzel

More articles in Scientometrics from Springer, Akadémiai Kiadó
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-11-06
Handle: RePEc:spr:scient:v:117:y:2018:i:3:d:10.1007_s11192-018-2928-y